Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 120, NWS Memphis, TN

June 16, 2011Calhoun County, Chickasaw County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 16, 2011, 3:48 PM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 3:48 PM CDT (20:48 UTC)
Expired
Jun 16, 2011, 4:51 PM CDT
In force
63 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WGUS54 KMEG 162048
FFWMEG
MSC013-017-162245-
/O.NEW.KMEG.FF.W.0120.110616T2048Z-110616T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 545 PM CDT

* AT 348 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF SOUTHEASTERN CALHOUN AND SOUTHWESTERN CHICKASAW COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3383 8932 3392 8911 3374 8905 3374 8917
      3372 8918 3372 8929

$$
1 follow-up statement
344 
WGUS74 KMEG 162151
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT THU JUN 16 2011

MSC013-017-162201-
/O.CAN.KMEG.FF.W.0120.000000T0000Z-110616T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-CHICKASAW MS-
451 PM CDT THU JUN 16 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
CHICKASAW AND SOUTHEASTERN CALHOUN COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3383 8932 3392 8911 3374 8905 3374 8917
      3372 8918 3372 8929

$$

30/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:59 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 16, 2:59 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT THU JUN 16 2011

.DISCUSSION...

SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY ACROSS THE FORECAST AREA
THIS AFTERNOON WITH TEMPERATURES MAINLY IN THE 90S. SOME ISOLATED
THUNDERSTORMS HAVE DEVELOPED ACROSS THE FORECAST AREA THIS
AFTERNOON. THE FIRST OF THE TWO MCS IS NOW MOVING EAST ACROSS
NORTH CENTRAL ARKANSAS WHILE SECOND MCS IS EXITING SOUTHEAST
KANSAS AND MOVING INTO NORTHEAST OKLAHOMA. A WEAK FRONTAL BOUNDARY
EXTENDS ACROSS SOUTHERN TENNESSEE THROUGH CENTRAL ARKANSAS AND
INTO NORTHERN OKLAHOMA. ALL OF THESE FACTORS SHOULD HELP PRODUCE
SOME ADDITIONAL THUNDERSTORMS ACROSS THE FORECAST AREA TONIGHT SO
WILL KEEP CHANCE POPS FOR TONIGHT. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE TONIGHT WITH DAMAGING WINDS AND PERHAPS
SOME LARGE HAIL AS THE MAIN THREATS.

BY FRIDAY...THE STATIONARY FRONT WILL MOVE NORTH AS A WARM FRONT
WITH SOME ISOLATED THUNDERSTORMS POSSIBLE MAINLY OVER SECTIONS OF
WEST TENNESSEE AND EXTREME NORTHEAST MISSISSIPPI. UPPER LEVEL
RIDGE BEGIN TO BUILD BACK INTO THE REGION BRINGING A RETURN OF
HOT TEMPERATURES AND LITTLE IF ANY RAIN. THE RIDGE WILL CONTINUE
TO BUILD OVER THE WEEKEND BRINGING AFTERNOON TEMPERATURES INTO THE
MID AND UPPER 90S. HEAT INDEX VALUES WILL BEGIN TO APPROACH 105
DEGREES ACROSS SOME AREAS ALONG THE MISSISSIPPI ON SATURDAY AND
OVER A LARGE PORTION OF THE FORECAST AREA ON SUNDAY. A HEAT
ADVISORY MAY BE NEEDED FOR THE LATER PART OF THE WEEKEND. THE HOT
AND HUMIND WEATHER SHOULD CONTINUE INTO MONDAY AS WELL.

A NEW COLD FRONT WILL MOVE INTO THE CENTRAL AND SOUTHERN PLAINS
ON TUESDAY WHICH MAY TRIGGER SOME SCATTERED THUNDERSTORMS OVER THE
FORECAST AREA TUESDAY NIGHT. THE FRONT WILL SLOWLY APPROACH THE
FORECAST AREA ON WEDNESDAY AND THURSDAY. THIS WILL MEAN A
CONTINUED CHANCE OF THUNDERSTORMS BOTH DAYS. IN ADDITION...
TEMPERATURES WILL BE A LITTLE COOLER STARTING TUESDAY WITH
READINGS APPROACHING NEAR NORMAL LEVELS BY THURSDAY.

ARS

&&

AVIATION...

18Z TAF CYCLE (16/18Z-17/18Z)

LITTLE CHANGE FROM EARLIER TAF SET. VFR CONDITIONS ARE EXPECTED TO
OCCUR MUCH OF THE TIME. KEPT IN CB AT KMEM AND KTUP THIS
AFTERNOON WITH A WARM FRONT NEARBY AND AS UPSTREAM CONVECTION OVER
NORTHWEST AR SLIDES TO THE SOUTHEAST. OTHERWISE...STILL THINK
SCATTERED THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
WILL SPREAD INTO THE MIDSOUTH FROM THE NORTHWEST OVERNIGHT. KEPT
TIMING OF TEMPO TSRA FOR TONIGHT AS IN EARLIER TAFS...ALTHOUGH
CONFIDENCE ON TIMING IS LESS THAN DESIRED. SOUTHERLY WINDS 7-10
KTS THIS AFTERNOON...5-8 KTS TONIGHT...THEN INCREASING AFTER
SUNRISE FRIDAY FROM THE S AND SOUTHWEST TO BETWEEN 8 AND 13 KTS.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  95  78  96 /  30  10  10  10
MKL  72  93  73  95 /  30  20  10  10
JBR  73  94  75  96 /  30  10  10  10
TUP  73  96  74  97 /  30  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 16, 3:32 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT THU JUN 16 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-172245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
332 PM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
UNION CITY TENNESSEE TO TUPELO MISSISSIPPI. DAMAGING WINDS WITH
PERHAPS SOME HAIL ARE THE MAIN THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BUILDING HEAT AND HUMIDITY IS FORECAST FRIDAY THROUGH MONDAY. HEAT
ADVISORIES MAY BE NEEDED AT TIMES DURING THIS PERIOD...WITH THE
MOST LIKELY DAY BEING SUNDAY AS HEAT INDEX READINGS RISE TO
BETWEEN 105 AND 109 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 16, 9:56 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
956 AM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     OLIVE BRANCH            34.95N 89.83W
06/13/2011  M127 MPH         DESOTO             MS   AWOS

            *** 1 INJ *** OLIVE BRANCH AIRPORT MEASURED A 127 MPH
            GUST BETWEEN 225 PM AND 230 PM. GUSTS RANGED BETWEEN 55
            MPH AND 81 MPH BETWEEN 2 PM AND 245 PM. DAMAGE TO HANGARS
            RESULTED AND PLANES WERE OVERTURNED. AIRPORT EMPLOYEE WAS
            INJURED WHEN WIND SLAMMED A HANGAR DOOR ON HIS HAND.

&&

CCD
Local storm report, Jun 16, 1:36 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
136 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     OLIVE BRANCH            34.95N 89.83W
06/13/2011  E95.00 MPH       DESOTO             MS   AWOS

            *** 1 INJ *** WIND GUST ESTIMATED AT 95 MPH OCCURRED
            BETWEEN 225 PM AND 230 PM AT THE OLIVE BRANCH AIRPORT.
            DAMAGE TO HANGARS RESULTED AND PLANES WERE OVERTURNED. AN
            AIRPORT EMPLOYEE WAS INJURED WHEN WIND SLAMMED A HANGAR
            DOOR ON HIS HAND.

&&

CCD
Local storm report, Jun 16, 2:12 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MILLEDGEVILLE           35.38N 88.37W
06/15/2011  E0.88 INCH       HARDIN             TN   TRAINED SPOTTER

0315 PM     HAIL             3 N SAVANNAH            35.27N 88.24W
06/15/2011  U0.88 INCH       HARDIN             TN   NWS STORM SURVEY

0325 PM     HAIL             1 W SALTILLO            35.38N 88.23W
06/15/2011  M1.00 INCH       HARDIN             TN   TRAINED SPOTTER

0330 PM     HAIL             2 NE SAVANNAH           35.24N 88.21W
06/15/2011  E1.00 INCH       HARDIN             TN   PUBLIC

0330 PM     TSTM WND DMG     2 NE SAVANNAH           35.24N 88.21W
06/15/2011                   HARDIN             TN   PUBLIC

            TWO TREES WERE KNOCKED DOWN.

0400 PM     HAIL             OLIVE HILL              35.27N 88.03W
06/15/2011  E1.25 INCH       HARDIN             TN   TRAINED SPOTTER

0530 PM     HAIL             8 SE SOMERVILLE         35.16N 89.25W
06/15/2011  E0.88 INCH       FAYETTE            TN   EMERGENCY MNGR

0542 PM     HAIL             3 E MOSCOW              35.06N 89.34W
06/15/2011  E0.88 INCH       FAYETTE            TN   TRAINED SPOTTER

            BIGGEST HAIL SIZE IS NICKEL SIZE...HAD HAIL FROM 542PM TO
            552PM.

0550 PM     HAIL             6 SE BOLIVAR            35.20N 88.92W
06/15/2011  E0.88 INCH       HARDEMAN           TN   PUBLIC

            NICKEL SIZE HAIL LASTED ABOUT 5 MINUTES FROM 550-555PM.

0638 PM     TSTM WND DMG     PINEFLAT                34.98N 88.27W
06/15/2011                   TISHOMINGO         MS   TRAINED SPOTTER

            TREES DOWN...SHIGLES OFF OF HOUSES...AND A METAL PORCH
            WAS BLOWN OVER DUE TO STRAIGHT LINE WINDS.

0643 PM     HAIL             5 S SAVANNAH            35.15N 88.24W
06/15/2011  E1.75 INCH       HARDIN             TN   EMERGENCY MNGR

            GOLF BALL HAIL REPORTED IN THE TOWN OF NIXON.

0645 PM     HAIL             MILLEDGEVILLE           35.38N 88.37W
06/15/2011  E1.50 INCH       HARDIN             TN   EMERGENCY MNGR

0650 PM     TSTM WND DMG     10 S SAVANNAH           35.08N 88.24W
06/15/2011                   HARDIN             TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN JUST SOUTHWEST OF TOWN OF
            COUNCE NEAR PICKWICK LANDING.

0655 PM     HAIL             WALNUT                  34.95N 88.90W
06/15/2011  E1.00 INCH       TIPPAH             MS   PUBLIC

0704 PM     HAIL             FALKNER                 34.85N 88.93W
06/15/2011  M0.88 INCH       TIPPAH             MS   TRAINED SPOTTER

            NICKEL SIZE HAIL LASTED ABOUT 3 MINUTES IN FALKNER.

0705 PM     HAIL             1 W CORINTH             34.94N 88.53W
06/15/2011  E1.00 INCH       ALCORN             MS   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT THE INTERSECTION OF HIGHWAYS 45 AND
            72.

0710 PM     HAIL             1 N BURNSVILLE          34.86N 88.32W
06/15/2011  E1.00 INCH       TISHOMINGO         MS   LAW ENFORCEMENT

            HAIL REPORTED ON N HWY 365 NEAR BURNSVILLE

0726 PM     HAIL             FALKNER                 34.85N 88.93W
06/15/2011  M1.00 INCH       TIPPAH             MS   TRAINED SPOTTER

            HAIL LASTED ABOUT 2 MINUTES AND WAS 1 INCH HAIL.

0726 PM     HAIL             FALKNER                 34.85N 88.93W
06/15/2011  E0.88 INCH       TIPPAH             MS   TRAINED SPOTTER

1106 PM     HAIL             SHANNON                 34.11N 88.69W
06/15/2011  E0.88 INCH       LEE                MS   TRAINED SPOTTER

&&

CCD
Local storm report, Jun 16, 3:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     3 NE WHITEHAVEN         35.05N 90.00W
06/13/2011  M60.00 MPH       SHELBY             TN   OTHER FEDERAL

            THUNDERSTORM WIND GUST REPORTED BY CONTRACT WEATHER
            OBSERVER AT MEMPHIS INTL AIRPORT.

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:45 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Tishomingo47 min
Jun 15, 7:59 PM CDTSpecial Weather StatementMEGCoahoma46 min
Jun 15, 10:04 PM CDTSpecial Weather StatementMEGItawamba, Lee41 min
Jun 15, 10:34 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe41 min
Jun 16, 12:23 AM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe52 min
Jun 16, 2:25 PM CDTSevere Thunderstorm WarningMEGChickasaw50 min
Jun 16, 2:51 PM CDTFlash Flood WarningMEGChickasaw114 min
Jun 16, 3:28 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw47 min
Jun 16, 3:51 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Pontotoc39 min
Jun 16, 5:34 PM CDTSevere Thunderstorm WarningMEGPanola41 min
Jun 16, 5:59 PM CDTSevere Thunderstorm WarningMEGTunica46 min
Jun 16, 6:16 PM CDTSevere Thunderstorm WarningMEGDeSoto44 min
Jun 16, 6:31 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate44 min

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.